|LETTER TO THE EDITOR
|Year : 2020 | Volume
| Issue : 4 | Page : 339-340
Chlorpromazine-induced lenticular opacity
Kavitha Srinivasan, Megha Gopalakrishna
Department of Glaucoma, Aravind Eye Hospital, Puducherry, India
|Date of Submission||17-Jul-2020|
|Date of Decision||18-Sep-2020|
|Date of Acceptance||19-Sep-2020|
|Date of Web Publication||14-Oct-2020|
Dr. Kavitha Srinivasan
Department of Glaucoma, Aravind Eye Hospital, Thavalakuppam, Puducherry - 605 001
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Srinivasan K, Gopalakrishna M. Chlorpromazine-induced lenticular opacity. Indian J Pharmacol 2020;52:339-40
A 50-year-old female presented with occasional glare for 2 years. She had a history of taking chlorpromazine (CPZ) tablet 400 mg daily for schizophrenia for more than 10 years. Her vision was 6/9 in both eyes. On examination, she had bilateral stellate, brownish, granular deposits along the suture lines on the anterior surface of the lens, in the visual axis [Figure 1]. This was seen more prominently on retro-illumination [Figure 2]. The cornea was clear.
|Figure 1: Slit-lamp examination showing chlorpromazine-induced star-shaped anterior lenticular opacity|
Click here to view
|Figure 2: The retro-illumination mode enhancing the star shape of the opacity caused by chlorpromazine|
Click here to view
CPZ is an established drug for psychiatric diseases, especially schizophrenia. Among the ocular adverse effects of CPZ, corneal pigmentary changes and various stages of lenticular opacities are common. The lenticular changes are dose related and categorized into five grades. They range from fine dot-like opacities, stellate cataract, to solidly opaque mass. Despite being such significant opacities, they usually do not compromise on visual acuity until advanced stage. However, patients usually complain of glare and halos. Stopping the drug has not shown to reverse the condition usually, but the progression can be arrested. Psychiatrists prescribing these medications must be well aware of this adverse effect and refer the patient to an ophthalmologist in case of development of symptoms and plan on changing the medication. Our patient had bilateral Grade 4 lens deposits without any corneal deposit secondary to CPZ. Ophthalmologists must also be aware of this possibility so that reassurance can be given to patients.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Subashini K, Rao V A. Chlorpromazine-induced cataract and corneal pigmentation. Indian J Pharmacol 2004;36:323-4. [Full text]
Thaler JS, Curinga R, Kiracofe G. Relation of graded ocular anterior chamber pigmentation to phenothiazine intake in schizophrenics-quantification procedures. Am J Optom Physiol Opt 1985;62:600-4.
Ooi IL, Umi Kalthum MN, Suzaily W, Aida Zairani MZ, Yong TK. Ocular manifestation of chlorpromazine toxicity: A case report. J Ophthalmic Pathol 2014;3:2.
[Figure 1], [Figure 2]